Illinois, 2004

Flash Flooding in Illinois, June 11 to 12, 2004

June 11 to 12, 2004 · NWS LOT · 2 events in 2 counties and zones

At 6:00 PM, on the evening of June 11, thunderstorms began to develop along a line extending from near Galena, IL to near Ottawa, IL. Over the next two hours, this line gathered strength and moved eastward through northern Illinois, producing isolated severe weather over portions of Winnebago, De Kalb and Will Counties, ahead of a cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

At 6:00 PM, on the evening of June 11, thunderstorms began to develop along a line extending from near Galena, IL to near Ottawa, IL. Over the next two hours, this line gathered strength and moved eastward through northern Illinois, producing isolated severe weather over portions of Winnebago, De Kalb and Will Counties, ahead of a cold front. Large hail, up to one inch was observed near Roscoe, in Winnebago County. These storms were also associated with wind gusts estimated at 50 knots causing damage to trees and powerlines. Later in the evening, around 10:00 PM, a large area of widpsread thunderstorms developed over northeastern Illinois and built into northwestern Indiana. This area of thunderstorms were slow-moving with repeated development over areas. Large amounts of rain fell over the Chicago metro area with widespread flash flooding occurring, particularly in urbanized areas. Will County was the hardest hit with many instances of street flooding at intersections and underpasses. In addition to the flash flooding, isolated reports of wind and lightning damage were reported. By 4:00 AM, the front had pushed completely through northwestern Indiana, ending rainfall over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 11, 5:58 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 11, 5:58 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
658 PM CDT FRI JUN 11 2004

.DISCUSSION...
FIRST ORDER OF BUSINESS...WILL LET THE FLOOD WARNING FOR BENTON
CNTY EXPIRE AT 3 PM CDT AS NO FURTHER FLOODING IS BEING
REPORTED.

A PLETHORA OF SFC AND UPPER LEVEL FEATURES BEGINNING TO SPAWN
DEEP MOIST CONVECTION IN NRN IA, WILL EVOLVE INTO A MCS LATER
TONIGHT AND LIKELY MOVE INTO THE NRN PORTIONS OF THE CWA.
CONCURRENTLY...THE QUASI-STATIONARY DRAPED GENERALLY NW TO SE
ACROSS THE CWA MAY SERVE AS A CONDUIT FOR SCATTERED TSRA
DEVELOPMENT LATER TODAY AND THIS EVENING AHEAD OF THE MCS. DUE TO
THE ANTICIPATED HEAVY RAINFALL ON TOP OF THE ALREADY SATURATED
GROUND FROM LAST NIGHTS ACTIVITY...HAVE HOISTED A FLOOD WATCH
FOR THE SRN PORTION OF THE CWA VALID TONIGHT THRU NOON SAT. NEXT
ISSUE IS TEMPS FOR SAT. THE MODELS VARY IN FRONTAL PLACEMENT,
NORTH OF THE CWA AND HENCE MAINTAIN RATHER WARM SFC TEMPS.
FOLLOWED CLOSER TO THE MAV AS WE FEEL TONIGHTS MCS SHOULD KEEP
THE BNDRY IN THE AREA THEREBY MAINTAINING AN AMPLE BNDRY LAYER CU
FIELD HOLDING TEMPS DOWN A BIT. OTHERWISE THE INHERITED FCST
APPEARS INTACT. ONE ITEM TO NOTE IS THE OPERATIONAL GFS IS
SIGNALING THE RETURN OF A WET PATTERN WED THRU FRI OF NEXT WEEK.
DECIDED TO WAIT A DAY BEFORE JUMPING ON A WET EXTENDED FCST.

05

&&

.AVIATION DISCUSSION FOR 00Z TAFS...

AT 6 PM STRONG WARM FRONT SITTING TO S OF TAF SITES WITH SECONDARY
WARM FRONT/LAKE BREEZE FROM S OF GYY S DPA-RFD. A FEW TS FIRING ON
FRONT VCNTY RFD. TO NOT EXPECT MAIN FRONT TO PUSH N OF TAF SITES
THRU THIS PERIOD. EXPECT TS TO SLOWLY BUILD ESE THRU NIGHT ALONG
FRONT, ESPECIALLY AS IA TS COMPLEX MOVES ESE. AT THIS TIME EXPECT TS
TO CONTINUE VCNTY RFD BUT HOLD OFF IN CHI TAFS TIL ABOUT 05Z. WILL
BE CLOSE ON THIS. MAJOR OTHER PROBLEM IS THE 2ND FRONT. IFR CIGS
LAST FEW HOUR FROM PWK N. EXPECT THIS TO SLOWLY SINK S THRU EVE AND
GET INTO ORD AREA. EVENTUALLY WILL GO S OF THERE BUT NOT TIL TS COME
INTO PICTURE. MAIN TS EXPECTED E OF TAFS BY 12Z WITH GRADUAL
IMPROVEMENT THEN FROM IFR LEVELS THRU MORNING.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU NOON SATURDAY FOR IROQUOIS...FORD...
LIVINGSTON AND KANKAKEE COUNTIES.
.IN...FLOOD WATCH THRU NOON SATURDAY FOR BENTON...NEWTON AND
JASPER COUNTIES.
. LK MI...NONE.

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, Jun 11, 4:00 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT FRI JUN 11 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-121100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE
PRIMARY SEVERE THREAT IS DAMAGING STRAIGHT LINE WINDS.

IT IS MORE LIKELY THAT THESE STORMS WILL PRODUCE LOCALIZED HEAVY
RAINFALL AMOUNTS. ANY ADDITIONAL HEAVY RAINFALL WILL FURTHER
AGGREVATE ANY FLOOD SITUATION.  NEARLY SATURATED SOILS AND BANKFULL
STREAMS ACROSS THE AREA MAY QUICKLY FLOOD WITH RENEWED HEAVY
RAINFALL. STORMS DEVELOPING OVER NORTHERN IOWA THIS EVENING
ARE EXPECTED TO EVOLVE INTO A LARGE THUNDERSTORM COMPLEX LATE
TONIGHT AND PERSIST OVER THE REGION...ENDING FROM WEST TO EAST
SHORTLY AFTER SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY...SUNDAY...SUNDAY NIGHT AND
MONDAY NIGHT. THE STORMS SATURDAY AND SUNDAY COULD ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-121100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT FRI JUN 11 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN LATER
TONIGHT...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY...SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jun 11, 6:54 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
754 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             ROCKFORD                42.27N 89.06W
06/11/2004  0.88 INCH        WINNEBAGO          IL   EMERGENCY MNGR

            DIME SIZE HAIL SOUTHWEST SIDE OF ROCKFORD AND NICKEL SIZE
            HAIL DOWNTOWN ROCKFORD.

&&

ALLSOPP
Local storm report, Jun 11, 7:09 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             10 NW ROCKFORD          42.37N 89.20W
06/11/2004  0.75 INCH        WINNEBAGO          IL   EMERGENCY MNGR

            1 MILE NORTH OF SHIRLAND

&&

ALLSOPP
Local storm report, Jun 11, 8:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
940 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 SE ROSCOE             42.40N 88.98W
06/11/2004  1.00 INCH        WINNEBAGO          IL   CO-OP OBSERVER

&&

ALLSOPP

The radar

The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Will

When
June 11, 9:15 PM CST to June 12, 1:15 AM CST
Where
Will County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Numerous reports of flash flooding were received throughout Will County. The Joliet area was the hardest hit with many streets and intersections under running water. Up to 18 inches of running water was reported over River Rd. and at the intersection of Rt. 52 and Blatt Rd and 10 inches of running water was observed on Theodore Rd., east of County Line Rd. Submerged vehicles were reported at several intersections, including 2 vehicles under water in the railroad viaduct on Rt. 30, east of Briggs Rd. In addition to street flooding, basement and residential flooding was reported in the area of Moran and Clement Rds. The Du Page River was reported to be over it's banks at Rt. 52, west of essington Rd. with a gage reading 4.5 feet.Elswhere in Will County, Frankfort was the site of flash flooding at the intersection of Harlem Rd. and Rt. 30.

Flash Flood, Iroquois

When
June 12, 1:30 AM CST to 6:00 AM CST
Where
Iroquois County, Countywide
Reported by
GOVT OFFICIAL
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Flash flooding occurred on Sugar Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407280, 5407281.